Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 20, NWS Aberdeen, SD

August 5, 2025McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 5, 2025, 7:56 PM CDT for McPherson County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2025, 7:56 PM CDT (00:56 UTC)
Expired
Aug 5, 2025, 8:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

171 
WFUS53 KABR 060056
TORABR
SDC089-060130-
/O.NEW.KABR.TO.W.0020.250806T0056Z-250806T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
756 PM CDT Tue Aug 5 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southeastern McPherson County in north central South Dakota...

* Until 830 PM CDT.

* At 756 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Leola, moving southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4566 9914 4572 9909 4570 9886 4560 9888
TIME...MOT...LOC 0056Z 293DEG 16KT 4568 9904 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

07
1 follow-up statement
000 
WWUS53 KABR 060116
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
816 PM CDT Tue Aug 5 2025

SDC089-060130-
/O.CON.KABR.TO.W.0020.000000T0000Z-250806T0130Z/
McPherson SD-
816 PM CDT Tue Aug 5 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN MCPHERSON COUNTY...

At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Deerfield Colony, or near Leola, moving southeast at
20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4563 9901 4569 9898 4568 9886 4560 9888
TIME...MOT...LOC 0115Z 293DEG 16KT 4565 9892 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 7:06 PM CDT, 50 minutes earlier. Its key messages:

  • An active pattern continues with showers and thunderstorms in the forecast through Friday night.
  • There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening.
  • There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day.
  • Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday.
Area forecast discussion, Aug 5, 7:06 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
706 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- An active pattern continues with showers and thunderstorms in
  the forecast through Friday night.

- There is a marginal to slight risk (1 to 2 out of 5) for severe
  storms through tonight across the region with the slight risk
  covering the forecast area west of the Interstate 29 corridor.
  All hazards are possible this afternoon into this evening.

- There is a marginal risk for severe storms on Wednesday. There
  is a marginal to slight risk for severe storms over the entire
  forecast area on Thursday. Strong winds and large hail will be
  the primary threats each day.

- Heat indices could increase to 100-105F degrees on Thursday,
  with similar values on Friday.

&&

.UPDATE...
Issued at 642 PM CDT Tue Aug 5 2025

Aviation discussion updated below for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 117 PM CDT Tue Aug 5 2025

At 1 PM CDT, skies are partly to mostly sunny across the forecast
area. Temperatures are in the 70s and 80s (60ss across portions of
north central/northeast South South Dakota under the cloud-cover
were it was or is raining). Winds maintain a general south/southeast
direction around 10 to 20 mph with gusts up to 30 mph. Elevated
showers/thunderstorms within the remaining low/mid level WAA and
best lingering low level jet/upper level jet lift zones continue to
work toward the northeast corner of the CWA. Back over
western/central South Dakota, the next mid-level s/w is noted in
water vapor imagery entering the western Dakotas. The boundary is
being destabilized, with the best deep layer shear (45-
60knots)/instability (1500-2500J/kg) noted across western/central
South Dakota and the best low level shear (large sweeping low level
curved hodographs)/instability (tor potential) is analyzed across
mainly central/north central South Dakota.

Tonight through Wednesday night, a lee-of-the-Rockies surface
trough, potentially with a surface wave of low pressure developing
on it, will work in tandem with this incoming mid-level s/w to
produce isolated to scattered supercellular convection over
western/central South Dakota by early this evening (right now, it's
unclear whether the stabilized boundary layer over north central
South Dakota from morning convection will have enough time to mix
out/heat up and be part of the potential severe weather threat
rooted in the boundary layer). Large hail, damaging winds and a few
tornadoes are possible. As the evening becomes overnight, the LLJ,
and increasing mid-level westerlies, combined with what is expected
to be consolidating storm cold-pools, should cause storm mode to
become linear (strong straight-line winds) and move off to the
southeast out of the southern/eastern half of forecast zones. The
lee-side-trof eventually lays down into an almost west to east
oriented boundary on Wednesday before slowly trying to back up to
the north Wednesday night. More than adequate shear/instability is
forecast along this boundary at the end of peak-heating on
Wednesday. But, there may not be any synoptic-scale lift support
around on Wednesday to aide CI on this boundary that is forecast to
be near the U.S. Highway 14 corridor Wednesday evening. If, a storm
or two were to form on/north of this boundary, it would be in an
environment that could cultivate strong/severe convection.

Temperatures over the next 3 forecast periods are forecast to be
near normal, and western CONUS wildfire smoke aloft should increase
in thickness over the region today before taking a break on
Wednesday. The latest available RRFS output to 84 hours, shows the
western CONUS wildfire smoke aloft returning Thursday into Thursday
night.

Thursday into Friday, as heights rise ahead of the vigorous upper
low set to spread across the northern tier states Friday through
Sunday, low/mid-level WAA should push 700hpa thermal capping
temperatures up to +14-15C Thursday/Thursday night and +16-17C
Friday/Friday night. This is going to pretty much shut off
precipitation chances over this area days 3 and 4 of the forecast.
Most convection will be able to thrive to the north across North
Dakota/northern Minnesota Thursday night and Friday/Friday night.
The likelihood of convection turning and diving southeast across the
Prairie Coteau into western Minnesota Thursday night or Friday night
is rather low. This sytem's cold frontal boundary is still timed to
move through the CWA Friday into Friday night. CIPS/CSU machine
learning and the ENS EFI/shift of tails are still showcasing a
notable signal for severe storms potential in that Thursday night
through Friday night timeframe. Not sure how these capping warm EML
mid-level temperatures are handled by these severe indices.

Ensembles 500hpa height difference/qpf clusters analyses show
precipitation chances falling off now on Friday (capped?) and
continuing a dry scenario into Saturday (and potentially Sunday?) as
the upper low over southern Canada slowly churns off to the east and
northwest flow sets up over the CWA by Monday while western CONUS
upper level ridging develops behind this longwave trof.

The warming trend still appears to max out Thursday/Friday, with
cooler conditions to follow. Right now, the probability of
temperatures warming above 90 degrees (50% or higher) this week is
found, for the most part, south of U.S. Highway 212. Thursday and
Friday continue to showcase the warmest temperatures of the 7-day
forecast, with highs at and south/west of Pierre potentially
encroaching on the century mark again on Thursday. Forecast heat
index values do exceed 100 degrees Thursday afternoon mainly across
portions of central and northeast South Dakota. Friday also has heat
index values running up to around 100F degrees across mainly the
James River valley in the mid to late afternoon. Will continue to
monitor trends.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 642 PM CDT Tue Aug 5 2025

Terminals KABR,KATY,KPIR,KMBG

TSRA/+TSRA possible across the region this evening, although quite
a bit of uncertainty remains on direct effects on TAF sites. KABR
may be the best chance in the short term (00Z-03Z) as activity out
of ND begins to drop southeast. Included PROB30 mention to handle
the convection this evening and will adjust accordingly when
confidence increases on any hits to a TAF site. MVFR/IFR VSBY
expected in heavier thunderstorms, along with MVFR CIGs. In
general, there may also be more MVFR CIGs affecting the region
overnight into early Wednesday morning, along with pockets of BR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
DISCUSSION...10
AVIATION...TMT
Hazardous weather outlook, Aug 5, 2:38 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Aberdeen SD
238 PM CDT Tue Aug 5 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
238 PM CDT Tue Aug 5 2025 /138 PM MDT Tue Aug 5 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe storms everywhere west of the
Coteau and a marginal risk I-29 east. All hazards are possible
including strong winds, large hail, a tornado or two and heavy rain
which may lead to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms across portions of
the region Wednesday and a slight risk for severe thunderstorms
across north central South Dakota on Thursday. There is a slight
risk for severe thunderstorms on Friday as a cold front moves
through.

Heat indices are forecast to exceed 100 degrees on Thursday and
Friday over portions of central and northeast South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

10

In the hours before

Local storm report, Aug 5, 4:44 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
444 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             2 NE Elm Lake           45.91N 98.68W
08/05/2025  E1.50 Inch       Brown              SD   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

BC
Local storm report, Aug 5, 4:51 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
451 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Hail             Elm Lake                45.89N 98.70W
08/05/2025  E1.00 Inch       Brown              SD   Public

            Quarter size hail reported in Elm Lake. Time
            estimated by radar.

&&

BC
Local storm report, Aug 5, 7:17 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Hail             5 WNW Long Lake         45.88N 99.31W
08/05/2025  M0.88 Inch       McPherson          SD   Public

&&

KF
Local storm report, Aug 5, 7:39 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
739 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Hail             3 NW Bristol            45.38N 97.79W
08/05/2025  E0.88 Inch       Day                SD   Storm Chaser

            Dime to nickel size hail. Estimated 45-50
            mph winds.

&&

TMT
Local storm report, Aug 5, 7:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
752 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Funnel Cloud     6 E Hosmer              45.61N 99.36W
08/05/2025                   McPherson          SD   Public

&&
Local storm report, Aug 5, 7:53 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
753 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Hail             5 W Webster             45.34N 97.62W
08/05/2025  M1.50 Inch       Day                SD   Trained Spotter

&&

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:13 PM CDTSevere Thunderstorm WarningABRMcPherson62 min
Aug 5, 7:26 PM CDTSevere Thunderstorm WarningABRDay, Marshall49 min
Aug 5, 7:37 PM CDTTornado WarningABRMcPherson23 min
Aug 5, 7:41 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth49 min
Aug 5, 7:43 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson47 min
Aug 5, 7:57 PM CDTTornado WarningABRMarshall, Roberts33 min
Aug 5, 8:02 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant43 min
Aug 5, 8:14 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson46 min
Aug 5, 8:22 PM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Potter, Walworth38 min
Aug 5, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Edmunds45 min
Aug 5, 8:46 PM CDTSpecial Weather StatementABRHughes29 min
Aug 5, 8:57 PM CDTSevere Thunderstorm Warning Destructive damage threatABREdmunds, Faulk, Potter, Walworth48 min
Aug 5, 9:03 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts27 min
Aug 5, 9:04 PM CDTFlash Flood WarningABRMarshall4 hr
Aug 5, 9:21 PM CDTSpecial Weather StatementABRGrant24 min
Aug 5, 9:21 PM CDTSpecial Weather StatementABRBrown, Day54 min
Aug 5, 9:38 PM CDTSevere Thunderstorm WarningABRBrown, Day32 min
Aug 5, 9:41 PM CDTAreal Flood WarningABREdmunds, Walworth9 hr
Aug 5, 9:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter60 min
Aug 5, 10:08 PM CDTSpecial Weather StatementABRDay37 min
Aug 5, 10:17 PM CDTSpecial Weather StatementABRDeuel28 min
Aug 5, 10:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully35 min
Aug 5, 10:54 PM CDTSevere Thunderstorm Warning Destructive damage threatABRCodington, Deuel, Hamlin51 min
Aug 5, 11:03 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Grant57 min
Aug 5, 11:06 PM CDTFlash Flood WarningABRCodington3 hr
Aug 5, 11:09 PM CDTFlash Flood WarningABRGrant, Roberts3 hr
Aug 5, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin40 min
Aug 5, 11:21 PM CDTSpecial Weather StatementABRHand54 min
Aug 5, 11:25 PM CDTSpecial Weather StatementABRSpink35 min
Aug 5, 11:34 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink56 min
Aug 6, 12:45 AM CDTAreal Flood WarningABRMarshall9 hr
Aug 6, 2:19 AM CDTAreal Flood WarningABRCodington32 hr
Aug 6, 2:21 AM CDTAreal Flood WarningABRGrant, Roberts10 hr
Aug 6, 6:51 AM CDTRiver Flood WarningABRCodington36 hr
Aug 6, 11:05 AM CDTRiver Flood WarningABRCodington29 hr
Aug 6, 12:39 PM CDTRiver Flood WarningABRCodington25 hr
Aug 6, 1:21 PM CDTRiver Flood WarningABRCodington10 hr
Aug 6, 1:26 PM CDTRiver Flood WarningABRHamlin4 days

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.